Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 54, NWS La Crosse, WI

May 21, 2019La Crosse County, Vernon County, Wisconsin; Houston County, Minnesota

NWS La Crosse, WI issued this river flood warning at May 21, 2019, 9:56 AM CDT for La Crosse County, Vernon County, Wisconsin; Houston County, Minnesota. It took effect at May 23, 2019, 10:00 AM CDT. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
May 21, 2019, 9:56 AM CDT (14:56 UTC)
In effect from
May 23, 2019, 10:00 AM CDT
Expired
Jun 11, 2019, 9:56 AM CDT
In force
19 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Moderate

Counties Houston County, MN, La Crosse County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 12 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at La Crosse - Pool 8 (LACW3).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05383500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 21, 5:50 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, May 21, 5:50 AM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
550 AM CDT Tue May 21 2019

.SHORT TERM...(Today through Wednesday Night)
Issued at 217 AM CDT Tue May 21 2019

GOES water vapor/RAP 500mb analysis showing a vigorous mid-level low
moving through the Four Corners region into the Southern Plains.
This was producing widespread thunderstorms across the Central and
Southern Plains. Across our area, convective debris cirrus ahead of
this system was increasing cloud cover despite surface high pressure
trying to hang strong across WI/Great Lakes Region. Temperatures
across our forecast area as of 2 am ranged from the upper 30s across
the Sand country of central WI to the 40s/near 50 elsewhere.

The vigorous mid-level low and surface low will become vertically
stacked over the Central Plains by this afternoon and begin pushing
northward. Warm air advective band of showers ahead of the low is
expected to push into the area by later this morning into this
afternoon. Cloud cover, scattered showers, and increasing gusty
easterly winds will hold temperatures down in the 50s through the
day. Easterly winds of 20-30 mph, gusting 30-40 mph are expected by
this afternoon in increasing pressure gradient and may be teetering
on wind advisory criteria. Planning on holding off for now but will
continue to monitor this morning. Otherwise, a rather raw day in
store.

As the low pulls further north out of the Central Plains this
evening, a cold frontal band of showers and isolated thunderstorms
is expected to lift northeastward into the area. Surface based cape
very limited with bulk of cape mainly elevated above 2km. Nam
showing this elevated cape only in the 200-500J/kg range. So, not
expecting any organized severe weather at this time. On the
otherhand, may have to watch for a few higher gusts out of these
storms as they will occur withing a tight pressure gradient.
Downward momentum of any showers/storm could produce some gusts in
the 40-50 mph range. Bulk of showers will lift north of the area by
morning. Otherwise, plan on overnight lows in the 40s.

The low slowly weakens as it moves north through MN Wednesday. A few
showers/chance of thunderstorms will still exist north of I-94.
Otherwise, decreasing clouds expected across the south with highs
topping off in the middle 60s to the middle 70s.

A few showers will be possible across southern WI Wednesday night as
a weak frontal boundary hangs up across IA into northern IL. Partly
cloudy skies expected otherwise with lows in the upper 40s to the
lower 50s.

.LONG TERM...(Thursday through Monday)
Issued 217 AM CDT Tue May 21 2019

Thursday looks dry and seasonably mild as high pressure takes hold
over the region. Plan on highs in the upper 60s to the middle 70s
under partly to mostly sunny skies.

Low pressure lifts out of the Rockies into the Northern Plains and
southern Canada Thursday night into Friday which then pushes a cold
front through the region -bringing in another round of showers and
storms. Highs Friday look to max out in the 75-80 degree range.

Weak high pressure drift across the area Saturday for a nice looking
day. Plan on seasonably mild day in the upper 60/lower 70s under
mostly sunny skies.

A slight chance of showers and possible thunderstorms will be seen
Sunday into Monday as the area will be in a high zonal flow which
will bring a couple weak mid-level troughs through the region.
Otherwise, maybe a couple degrees below normal, but fairly mild yet
with highs in the upper 60s/lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 550 AM CDT Tue May 21 2019

A low pressure system will bring a wet and windy day to the region
today-tonight.

Cigs: high/mid level clouds will be on there way down this
afternoon, and should drop into MVFR by 00z. Expect those lower cigs
to hold through the night (could go IFR at KRST) and probably not
seeing much improvement until later in the day Wed.

WX/vsby: rain will spread northwards today with meso models favoring
bringing in the showers by mid/late afternoon 20-23z. Could see some
sprinkles before that, but a lot of dry air in the sub cloud layer
to work through first. Bulk of the rain looks to push north of the
TAF sites toward 06z. With minimal/if any instability to play with,
thunder threat looks low.

Winds: tightening pressure gradient will start to crank the winds up
from the east already by 15z, with strongest-highest gusts roughly
from 21-06z (mid 30kts at KRST). Could see some enhanced gusts
around any shower early on. LLWS also a concern with winds by 2 kft
of +50 kts. Will add to forecast for KLSE, but KRST more borderline
and will leave out for now. Expect improvement in both the LLWS and
sfc winds after 06z Thu.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Rieck
Hazardous weather outlook, May 21, 4:08 AM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
408 AM CDT Tue May 21 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
408 AM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong east winds will gust from 30 to 40 mph, highest from late
afternoon through the evening. The strongest winds will impact
open and unsheltered areas of southeast Minnesota and northeast
Iowa.

Isolated thunderstorms are also possible this evening, which could
enhance the wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Recent and expected rains will result in rises on area rivers and
streams, including the Mississippi. Renewed flooding is likely at
a few locations.

There are periodic storm chances into the weekend. It is too
early to determine if there would be a severe risk.

.SPOTTER INFORMATION STATEMENT...

Rainfall and wind reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:56 AM CDTRiver Flood WarningARXBuffalo, Trempealeau21 days
May 21, 10:11 AM CDTWind AdvisoryARXDodge, Fillmore, Mower, Olmsted, Wabasha15 hr

Nearby

River Flood Warnings in Wisconsin, 2019River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.